Alert archive / Maine / Gale Watches in 2021

Gale Watch 9, NWS Gray, ME

February 26, 2021

NWS Gray, ME issued this gale watch at Feb 26, 2021, 3:12 PM EST. It took effect at Feb 27, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 3:12 PM EST (20:12 UTC)
In effect from
Feb 27, 2021, 1:00 PM EST
Expired
Feb 27, 2021, 3:33 AM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

052 
WHUS71 KGYX 262012
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
312 PM EST Fri Feb 26 2021

ANZ150-152-271015-
/O.NEW.KGYX.GL.A.0009.210227T1800Z-210228T0600Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
312 PM EST Fri Feb 26 2021

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 7 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Cape Elizabeth, 
  ME out 25 NM.

* WHEN...From Saturday afternoon through late Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
116 
WHUS71 KGYX 270833
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
333 AM EST Sat Feb 27 2021

ANZ150-272245-
/O.UPG.KGYX.GL.A.0009.210227T1800Z-210228T0600Z/
/O.NEW.KGYX.GL.W.0013.210227T1800Z-210228T1000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
333 AM EST Sat Feb 27 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM EST
SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM.

* WHEN...From 1 PM this afternoon to 5 AM EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ152-272245-
/O.UPG.KGYX.GL.A.0009.210227T1800Z-210228T0600Z/
/O.NEW.KGYX.SC.Y.0020.210227T1800Z-210228T1000Z/
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
333 AM EST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 ft expected.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM.

* WHEN...From 1 PM this afternoon to 5 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ151-154-272245-
/O.NEW.KGYX.SC.Y.0020.210227T1800Z-210228T1000Z/
Penobscot Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
333 AM EST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
5 AM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 2 to 4 ft expected.

* WHERE...Penobscot Bay and Coastal Waters from Cape Elizabeth, 
  ME to Merrimack River, MA out 25 NM.

* WHEN...From 1 PM this afternoon to 5 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ153-272200-
/O.NEW.KGYX.SC.Y.0020.210227T1800Z-210227T2200Z/
Casco Bay-
333 AM EST Sat Feb 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EST THIS
AFTERNOON...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt and seas 2
  to 4 ft expected.

* WHERE...Casco Bay.

* WHEN...From 1 PM to 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Feb 26, 9:46 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Feb 26, 9:46 AM EST, 5 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
946 AM EST Fri Feb 26 2021

.SYNOPSIS...
High pressure builds into our region from the west today.
Another fast-moving weather system will move across the forecast
area on Saturday, bringing mixed precipitation. Yet another
weak system will cross the region Sunday night before high
pressure then builds into the region early next week. An area of
low pressure may move up the East coast Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Minor changes to reflect latest observational trends in
temps and dewpoints.

Prev Disc...
Mainly sunny skies outside the mountains with diminishing winds
will be the feature for today as high pressure crests over the
Northeast. As the atmosphere modifies with our late February
sun, temperatures will climb through the 20s in the mountains
and the 30s across the south with more melting of the snowpack.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Light winds and mainly clear skies can be expected this evening.
This will allow for a brief period of radiational cooling and
temperatures dropping into the single numbers in the north to
the lower 20s in the south. However, the latest HREF cloud cover
ensemble mean indicates that mid and high level moisture will
arrive across the forecast area after midnight, thereby likely
slowing our rate of cooling during the late night hours.

Models remain in relatively good agreement with the weak system
arriving on Saturday. Strong warm air advection can be expected
during the day. Wet bulbing effects will likely allow for a
short period of snow before the precipitation mixes with and
then changes to rain from south to north during the day. Some of
the guidance and probabilistic data plots do hint at the
possibility of pockets of freezing rain well into the interior
and we have continued this likelihood for light accumulations
of ice in our latest forecasts. However, the lack of high
pressure and very cold air to our north does minimize the icing
threat. Any ice accretion would be relatively light. Snowfall
accumulations are expected to be an inch or two in most areas
with the exception of northern areas where several inches of
snow are possible. The evening commute will be the most
impacted, however its possible the snow will begin over southern
New Hampshire during the morning commute.

Temperatures will climb well into the 30s by the end of the day
in most areas, with lower 40s possible across southernmost New
Hampshire and coastal Maine.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...Widespread precipitation will come to an end Saturday
night, but fog will be likely on the coastal plain. Although no
significant storms are on the horizon, a couple of quick-hitting
systems will bring chances for precipitation through the first half
of the period. Thereafter, things settle down as high pressure
dominates the eastern U.S. before a low pressure system
potentially moves up the East Coast toward the end of the
period. Temperatures will fluctuate above and below normal over
the period.

Impacts...Light freezing rain possible Saturday evening in the
mountains. Dense fog will be possible Saturday night after
precipitation comes to an end as low-level moisture remains
over a still- extensive snowpack.

Forecast Details...Widespread precipitation is expected to be
coming to an end Saturday evening as low pressure quickly moves
off to the northeast. While this will likely be all rain south
of the mountains, there remains some possibility for light
freezing rain in the mountains Saturday evening along with snow.
Any icing would be light but would still pose some threat for
slick travel. The primary threat south of the mountains Saturday
evening and night is fog, possibly dense, as low-level moisture
remains on top of a still-extensive snowpack. Forecast
visibilities from the SREF are not quite as favorable for this
as the previous forecast, but the best chance for any dense fog
would be in the early evening.

A brief respite from the precipitation extends through Sunday
morning, but another low pressure system will approach from the
southwest and pass to our south Sunday into Sunday night. It
does look like the bulk of the moisture from this system stays
to our south, but some rain or snow showers will be possible
Sunday afternoon into Sunday night. Any snowfall accumulation
looks to be limited to the higher elevations of NH and western
ME and along the international border and be very light.

An Arctic front crosses the region Monday, allowing rain/snow
showers to continue and bringing cooler air to the region. High
pressure should be somewhere over southern Ontario by Tuesday
morning with any lingering snow showers coming to an end. Beyond
Tuesday, there is some disagreement amongst the global models on
the development of low pressure off the mid-Atlantic coast
Wednesday into Thursday, but this system could bring another
round of precipitation to our region in that time frame.

Temperatures will generally be just above average in the long
term. Sunday and Monday look like the warmest days, and some
southern NH locations could make a run at 50 degrees on Monday.
Tuesday should be the coolest day behind the Arctic front with
highs ranging from the teens in the mountains to the upper 20s
to lower 30s south...and Monday night and Tuesday night will be
the coldest nights. Temperatures rebound on Wednesday and remain
near to just above normal through the end of the week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions expected today and tonight. Ceilings
and visibilities lower to IFR and locally LIFR conditions on
Saturday in mixed precipitation. LLWS is possible within and
north of the strong warm air advection pattern.

Long Term...MVFR to IFR conditions expected Saturday night in
light rain/snow...and then dense fog. HIE and LEB may escape the
fog but should remain MVFR into Sunday morning. Rain/snow
showers possible Sunday afternoon through Sunday night. Any
rain/snow showers on Tuesday should be limited to HIE with
widespread VFR conditions elsewhere.

&&

.MARINE...
Short Term...Light freezing spray is possible this morning
across portions of the coastal waters. Otherwise, winds and seas
will subside as high pressure builds over New England. On
Saturday, a gusty southerly flow will develop as a system
approaches from the south bringing winds and seas to SCA
thresholds.

Long Term...Marginal SCA conditions expected throughout the long
term, especially over the outer waters. Areas of dense fog
possible Saturday night into Sunday morning. Light freezing
spray possible in cold air advection early Tuesday morning on
northwesterly winds...potentially to gale force.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Feb 26, 7:30 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
730 AM EST Fri Feb 26 2021

MEZ007>009-012>014-NHZ001>006-271230-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
730 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow will enter the region on Saturday. The snow will mix with
freezing rain and rain. Several inches of snow are possible with a
light coating of ice.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-033-NHZ007>015-271230-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Sullivan-Merrimack-
Belknap-Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
730 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-271230-
Penobscot Bay-Casco Bay-
730 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-271230-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
730 AM EST Fri Feb 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are possible early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:01 PM ESTWind Chill AdvisoryGYXSomerset6 hr
Feb 26, 3:19 PM ESTWinter Weather AdvisoryGYXFranklin, Oxford, Somerset28 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.